Up to 70% of patients on antidepressants experience a hit in their libido, but there are ways you can manage and possibly overcome this side effect.
I recently contributed to an article in The Straits Times about the increase of erectile dysfunction in young men. In the article, I explained how high levels of stress can impact performance in bed.
With this stress may also come depression, a condition where it is not uncommon to experience loss of sexual desire and symptoms of erectile dysfunction. On the other hand, there are also patients who experience signs of ED as a side effect from their antidepressants.
Research shows that up to 50-70%1 of patients on SSRIs experience some form of sexual dysfunction. In my experience, this side effect is more prevalent than what the statistics suggest.
This is because people usually feel embarrassed and reluctant to openly discuss their sexual problems with their doctors. And even when they finally do share their concerns, a substantial connection between depression or antidepressants and the sexual changes may not be established.
Why do antidepressants cause sexual-related side effects?
Until recently, the potential sexual side effects triggered by taking antidepressants were not well documented. Thanks to recent studies, it has been revealed that the use of antidepressants can have a devastating effect on the sexual life of the people taking them, including young men. Commonly reported sexual side effects of depression medication include;
- Dwindling sexual desire
- Diminishing or delayed orgasm
- Loss of sensation
- Inability to get and maintain an erection
- Decreased libido
It is imperative to note that these effects vary from one individual to another and also largely depend on the specific type and dose of the antidepressant used.
For some people, these side effects are not significant and are likely to fade away as soon as their bodies adjust to the medication. Unfortunately, for others, the sexual side effects may continue to be a problem for an extended period.
So how do antidepressants affect your sex life?
It all boils down to chemicals - think of your brain as an extremely sensitive organ. The brain is filled with special chemicals known as neurotransmitters which enhance communication between brain cells, triggering increased blood flow to the sex organs; the penile region.
However, during depression and other mood-related conditions, the brain circuits that transfer information using these chemicals fail to function properly. This results in either low or no sexual desire, and usually puts a significant strain on intimate relationships.
How can you cope with the sexual side effects of antidepressants?
If you are suffering from any form of sexual problems after taking SSRIs, it is highly advisable that you talk to your doctor first or therapist. At least 50%2 of individuals with untreated major depression or anxiety suffer from some form of sexual dysfunction before treatment. This means that in some cases, sexual problems may not stem from the use of the SSRI itself, but rather from the underlying depression condition.
If it’s found that the medication is the culprit, any sexual side effects usually disappears over time, so it may be worth waiting for a while to see if your symptoms subside. Waiting it out is especially a great strategy if the drugs actually ease your depression symptoms.
However, if your symptoms associated with the use of depression medication don't stop, it is usually advisable to have a conversation with your doctor, who may recommend some of the below strategies to help you cope with those side effects:
Talk to your partner
This is arguably the most important step you should take if you find out that your antidepressants take a toll on your sexual life. For most affected individuals, the prospect of dealing with the sexual side effects of taking depression medication can be an excruciating one. What's more, these same patients usually abandon their medications in the hope of having better sex lives.
But it is very important to note that giving up your depression medications only means that your depression symptoms will ultimately return. Before you take any action, it is important to talk it out with your partner and arrive at a solution that not only addresses your mental health, but the sexual needs of you and your partner.
Remember, sexual side effects from antidepressants among Singaporean men are a highly common occurrence, so never feel shy about discussing solutions with your partner and doctor.
Create a timeline
Another option is to wait for some time and see whether your sexual dysfunction symptoms mprove. As a general rule, it can take several weeks or even months for side effects to diminish. Patience is key when managing the sexual side effects of antidepressant use, bearing in mind that it can take time for your system to adjust to SSRIs. It is important to work with your healthcare provider to ensure you establish a timeline and see whether your side effects improve or not.
When it comes to your sex life, timing can prove crucial. In this regard, if you usually take your depression drugs daily, you can potentially solve the problem by taking your medication after the time of the day you usually have sex. Generally, the side effects of antidepressants tend to be relatively less bothersome a few hours before your next dosage. Of course, this technique may not work for everyone.
Talk to your doctor to adjust your dosage
While antidepressants can impact your sex life at nearly any dose, a higher dosage often leads to a relatively higher risk of sexual side effects. If you suffer from side effects and find that they impact your sex life considerably, consider consulting your doctor about potentially reducing your dosage safely. Please do not adjust your dosage without your doctor's approval.
Re-examine your medication prescription
It is worth noting that some types of antidepressant drugs are relatively less likely to cause grave side effects compared to others. For some individuals, simply changing their depression medication may potentially help solve their problem.
To sum up
A significant amount of SSRIs are are strongly linked to sexual side effects. While symptoms may vary from one person to another, they generally can greatly impact the affected individuals' lives.
Managing the resulting side effects of antidepressant use may involve dosage corrections, lifestyle changes, and perhaps trying a different type of depression medication, among others. By working directly with your doctor, you can significantly lower or eliminate the sexual side effects triggered by depression medications.
If your lack of performance in bed is due to an underlying issue that’s not SSRI-related, do reach out to me and I’ll be happy to help.
- Montejo, A. L., Montejo, L., & Navarro-Cremades, F. (2015). Sexual side-effects of antidepressant and antipsychotic drugs. Current opinion in psychiatry, 28(6), 418–423. https://doi.org/10.1097/YCO.0000000000000198
- Kennedy, S. H., & Rizvi, S. (2009). Sexual dysfunction, depression, and the impact of antidepressants. Journal of clinical psychopharmacology, 29(2), 157–164. https://doi.org/10.1097/JCP.0b013e31819c76e9
This article was written and medically reviewed by Dr Ben, M.D on 05/01/22